MAUDE Adverse Event Report: THORATEC CORPORATION ADULT OXYGENATOR, PMP, ABBOTT-BRANDED, PRIESTLEY; OXYGENATOR, CARDIOPULMONARY BYPASS

THORATEC CORPORATION ADULT OXYGENATOR, PMP, ABBOTT-BRANDED, PRIESTLEY; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 100174772
Medical Device Problem Code Fluid/Blood Leak (1250)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that immediately after priming of a new pre-connected pack the extracorporeal membrane oxygenation (ecmo) coordinator noted leaking of the priming fluid out of the blue gas exhaust while the centrimag was not running.The circuit was not on a patient and there was no delay in care.The circuit was removed and set aside.A new pre-connected pack was opened and primed without issue.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: functional testing of the returned oxygenator confirmed a leak due to fiber breakage; however, a specific root cause for the fiber breakage could not be conclusively determined through this evaluation.The oxygenator, lot number: 8167873, within the centrimag pre-connected pack, serial number: (b)(6), was returned, and a visual inspection was performed.The oxygenator had the purge line connected to its port, and the pre-connected tubing was connected to the blood inlet and outlet ports with ties.Visual inspection of the oxygenator revealed no obvious cracks or damage to the fibers, ports, or external housing.Drops of clear liquid were noted in the bottom housing of the oxygenator, within the gas flow pathway.The oxygenator was forwarded to the oxygenator supplier/manufacturer (eurosets) for supplier technical analysis.The oxygenator was placed on a mock loop with physiological water.The oxygenator was filled using a peristaltic pump at 6 liters per minute (lpm) and remained in the mock loop for 10 minutes.A slow drip in the lower part of the oxygenator was confirmed.The device was sectioned by removing the lower housing, refilled with water, and pressurized.The point of loss occurred due to the fiber breakage near the blood outlet port.The supplier production documentation for the oxygenator was reviewed by the external manufacturer (eurosets) and showed that all tests from the production process were compliant with the technical specifications.Devices are required to pass manufacturing inspections and specifications prior to release, and no abnormalities were documented which would cause or contribute to the reported occurrence.This device passed all required testing.Eurosets confirmed that 100% of the oxygenators produced are tested to detect eventual leakages using a pressure which is 1.5 times the maximum blood pathway pressure indicated on the ifu (instructions for use).Devices that exhibit leaks are discarded prior to distribution.Eurosets determined that the issue occurred after eurosets¿ manufacturing and test phases.Eurosets communicated that their production process and controls will continue to be improved to further reduce the occurrence rate of these events, which will also be monitored for adverse trends.Additional investigation of oxygenator leaking issues has been initiated by abbott and sent to eurosets through a supplier corrective action request.The relevant sections of the device history record (dhr) for the oxygenator, lot number: 8167873, within the centrimag pre-connected pack, serial number: (b)(6), were reviewed and showed no deviations from manufacturing or quality assurance specifications.The production documentation for the oxygenator, eurosets lot number: 7815004, were reviewed by the external manufacturer (eurosets) and showed that all tests from the production process were compliant with the technical specifications.The centrimag pre-connected pack instructions for use (ifu) rev.B, is currently available.The ifu contains the following general warnings: only trained personnel should use the pack.A backup pack must be available immediately near the primary pack during support.Do not use excessive or damaging force when handling the pack.Pack replacement should be prescribed by the physician based on risks and benefits to the patient.If a pack component is dropped and damaged, replace the pack.Under the section titled ¿prime the centrimag pre-connected pack,¿ the ifu warns to monitor the circuit for leaks or other product anomalies.Replace the pack if it does not operate as expected.The current revisions of the ifu can also be found on the electronic ifu (eifu) page of the abbott website.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
ADULT OXYGENATOR, PMP, ABBOTT-BRANDED, PRIESTLEY
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21315534
Report Number2916596-2025-00787
Device Sequence Number15507423
Product Code DTZ
UDI-Device Identifier05415067036414
UDI-Public(01)05415067036414(17)260626
Combination Product (Y/N)N
Initial Reporter StateOR
Initial Reporter CountryUS
PMA/510(K) Number
K222297
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/26/2026
Device Model Number100174772
Device Catalogue Number100174772
Device Lot Number8167873
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/28/2025
Supplement Date Received by Manufacturer11/20/2025
Initial Report FDA Received Date02/05/2025
Supplement Report FDA Received Date11/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown